Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Iterated integrals, fundamental groups and covering spaces

Author: Kuo Tsai Chen
Journal: Trans. Amer. Math. Soc. 206 (1975), 83-98
MSC: Primary 58A10
MathSciNet review: 0377960
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Differential $ 1$-forms are integrated iteratedly along paths in a differentiable manifold $ X$. The purpose of this article is to consider those iterated integrals whose value along each path depends only on the homotopy class of the path. The totality of such integrals is shown to be dual, in an appropriate sense, to the ``maximal'' residually torsion free nilpotent quotient of the fundamental group $ {\pi _1}(X)$. Taken as functions on the universal covering space $ \tilde X$, these integrals separate points of $ \tilde X$ if and only if $ {\pi _1}(X)$ is residually torsion free nilpotent.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58A10

Retrieve articles in all journals with MSC: 58A10

Additional Information

PII: S 0002-9947(1975)0377960-0
Keywords: Iterated integrals, path and loop spaces, fundamental groups, torsion free nilpotent groups, covering spaces, differential forms
Article copyright: © Copyright 1975 American Mathematical Society